Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 46, NWS Springfield, MO

April 14, 1996Douglas County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 14, 1996, 5:36 PM CDT for Douglas County, Taney County, Missouri. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 1996, 5:36 PM CDT (22:36 UTC)
Expired
Apr 14, 1996, 6:45 PM CDT
In force
69 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Douglas County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 74 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 422 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-501 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
422 m²/s²
0-3 km storm-relative helicity
602 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:04 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 14, 2:04 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT SUN APR 14 1996...MASTERS SUNDAY...

WELL...LATEST SFC CHART AND ADAP ANAL HAS...DRY LINE FM PPF-MLC WITH
30 DEW PTS IN NE OK AND SE KS...AND 60 DEW PT LINE ACRS EXTREME
E OK BASED OFF MESONET AND 61 TO NR FYV.  ADAP MSTR CONVERGENCE CHART
HAS HUGE BULLSEYE NR NVD AND STG THETA E ADVECTION TOO.

+S FOR SVR WX 1) STONG POLAR 90 JET ARND BASE OF DEEP TROF 2)  DRY LINE
AND SFC FNTS WITH MDT TO STG CONVERGENCE 3) OPTIMUM WBZ. 4) VERY STG
SHEAR AND HELICITY VALUES WITH ASSOCIATED TURNING HODOGRAPH.  5) LLVL
JET 6) MDT-STG INSTABILITY VALUES.

THE BIG NEGATIVE PROBLEM IS LACK OF LLVL MSTR DEPTH AND CAP.

BELIEVE WITH THE DRY SLOT OVR SE KS AND E OK AND ABUNDANT SUNSHINE
THE CAP WL SLOWLY BUST...HOWEVER CELL COVERAGE APPEARS TO BE SEVERELY
LIMITED DUE TO ONLY 3000 FT OF MSTR TO WORK WITH.  DESPITE THIS
ISOLD SUPERCELLS ARE PLAUSIBLE DUE TO 2000 CAPE AND STG SHEAR.
.
THE ETA WAS PREFERRRED AGAIN...THE BIG QUESTION IS HOW LONG TO KP
THE ST/SC IN BEHIND FROPA AND HOW MUCH WRAP ARND PCPN.  WITH
CYCLONIC CURVATURE AND THE PROGGEF TRACK OF THE LOW...SC AND
SCT LIGHT R-/RW- SEEMS QUITE REASONABLE.

RECOMMENDATIONS...
STL
JLN GRP TNGT 40% OF LGT RAIN.  LO UPR 30S. W-NW WND 15-30.
UNO GRP OLD ZFP FOR TNGT IS STILL GD.
SGF GRP 50% CHC OF LGT RAIN...WINDY & MUCH COLDER.  LO 35-40 WND BCMG
NW AT 15 TO 30.  WND CHILLS IN THE TEENS.

TOP...30% CHC OF LGT R/RW TIL MIDNIGHT THEN CLOUDY/COLD & WINDY.  LO
35-40.

CCF INFO
SGF RU 037/047 032/067 045 04530
JLN NU 039/050 036/070 049 04410

GORDON

In the hours before

Special weather statement, Apr 14, 1:01 PM CDT, 4 hours 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST SUN APR 14 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           V
                                                             ERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...STRONG TO SEVERE THUNDERSTORMS TO DEVELOP...

A VERY STRONG AND VIGOROUS LOW PRESURE SYSTEM OVER CENTRAL KANSAS WILL
BE THE MAIN CULPRIT...TO BRING 2 VASTLY DIFFERENT AIR MASSES TOGETHER.
THE RESULT...WILL BE AREAS OF SHOWERS AND THUNDERSTORMS DEVELOPING
ACROSS SOUTHEAST KANSAS...ARKANSAS AND SOUTHWEST MISSOURI SPREADING
NORTHEASTWARD.

SURFACE TEMPERATURES IN THE 60S AND 70S...DEW POINTS IN THE 50S WILL
VIOLENTLY COLLIDE WITH TEMPERATURES IN THE 30S AND 40S OVER KANSAS AND
OKLAHOMA BEHIND THE SURFACE COLD FRONT.   IN ADDITION...THE JET STREAM
WILL INTERACT FROM THE SOUTHWEST...WITH VERY COLD AIR ALOFT ASSOCIATED
WITH A SHARP UPPER LEVEL DISTURBANCE.

FURTHERMORE...THERE IS VERY STRONG WIND SHEAR IN THE LOW AND MIDDLE
LEVELS OF THE ATMOSPHERE.   THIS COULD LEAD TO SOME ISOLATED TORNADOES
LATER THIS AFTERNOON INTO THIS EVENING.

IT APPEARS THAT THE BEST AREAS FOR SEVERE WEATHER WILL BE OVER ARKANSAS
...SOUTHEASTERN MISSOURI AND MISSISSIPPI.  HOWEVER THERE WILL BE A
CHANCE FOR SEVERE STORMS OVER MISSOURI. THE GREATEST THREAT ACROSS THE
AREA WILL BE SOUTH AND EAST OF A BRANSON TO HOUSTON TO EMMINENCE LINE.

HAIL IN EXCESS OF 1 INCH...WIND GUSTS TO 60 MPH AND ISOLATED TORNADOES
ARE POSSIBLE...WITH THE OPTIMUM TIME FOR SEVERE STORMS FROM 3 PM TO 10
PM.   AS THE SURFACE COLD FRONT MOVES THROUGH TEMPERATURES WILL FALL
RAPIDLY AND WINDS WILL SHIFT TO THE NORTHWEST AT 15 TO 25 MPH AND
GUSTY.

EMERGENCY MANAGERS...AND WEATHER SPOTTERS MAY NEED TO BE ACTIVATED
SUNDAY AFTERNOON INTO SUNDAY EVENING.

GORDON
Special weather statement, Apr 14, 3:33 PM CDT, 2 hours 3 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CDT SUN APR 14 1996

...TORNADO WATCH NUMBER 168 IN EFFECT FOR A LARGE PORTION OF SOUTHWEST
AND CENTRAL MISSOURI AND ALL OF SOUTH CENTRAL MISSOURI UNTIL 1000 PM
CDT...

LATE SUNDAY AFTERNOON...A LOW PRESSURE AREA WAS INDICATED OVER EASTERN
KANSAS. THE CIRCULATION AROUND THIS SYSTEM WAS BRINING WARM AND MOIST
AIR INTO THE OZARKS. THE STRONG SOUTHWEST WINDS HAD CREATED A BOUNDARY
BETWEEN WARM AND MOIST AIR AND VERY WARM AND DRY AIR OVER SOUTHWEST
MISSOURI...FROM WARSAW IN BENTON COUNTY SOUTH TO NEAR SPRINGFIELD TO
GALENA IN STONE COUNTY. THUNDERSTORMS WILL DEVELOP RAPIDLY ALONG THIS
BOUNDARY AND MOVE TO THE NORTHEAST AT NEAR 30 MPH.

LARGE HAIL...WINDS IN EXCESS OF 60 MPH AND VERY HEAVY RAINFALL ARE
POSSIBLE WITH THESE THUNDERSTORMS AS THEY MOVE ACROSS THE OZARKS THIS
EVENING. TORNADO DEVELOPMENT IS ALSO POSSIBLE.

A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM CDT FOR THE PORTION OF
SOUTHWEST AND CENTRAL MISSOURI ALONG AND EAST OF A LINE FROM WARSAW IN
BENTON COUNTY TO SPRINGFIELD TO GALENA IN STONE COUNTY.  THIS INCLUDES
THE SPRINGFIELD...BRANSON...WEST PLAINS...ROLLA...LEBANON..FORT LEONARD
WOOD AND CAMDENTON AREAS.

MS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:11 PM CDTSevere Thunderstorm WarningSGFBenton49 min
Apr 14, 4:19 PM CDTSevere Thunderstorm WarningSGFGreene41 min
Apr 14, 4:26 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede64 min
Apr 14, 4:41 PM CDTSevere Thunderstorm WarningSGFChristian, Webster49 min
Apr 14, 5:03 PM CDTTornado WarningSGFDallas27 min
Apr 14, 5:17 PM CDTTornado WarningSGFLaclede43 min
Apr 14, 5:26 PM CDTSevere Thunderstorm WarningSGFCamden, Morgan64 min
Apr 14, 5:26 PM CDTSevere Thunderstorm WarningSGFChristian, Webster64 min
Apr 14, 5:58 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright62 min
Apr 14, 5:58 PM CDTSevere Thunderstorm WarningSGFMiller62 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.